Colorado, 2017

Flash Flooding in Colorado, July 15, 2017

July 15, 2017 · NWS PUB · 3 events in 3 counties and zones

Numerous strong storms produced flash flooding from the Upper Arkansas Valley to the southeast plains. A significant flash flood occurred on the Hayden Pass burn scar, which prompted the evacuation of a camping resort and residents.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Numerous strong storms produced flash flooding from the Upper Arkansas Valley to the southeast plains. A significant flash flood occurred on the Hayden Pass burn scar, which prompted the evacuation of a camping resort and residents. There were no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 15, 1:52 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 15, 1:52 PM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
252 PM MDT Sat Jul 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM MDT Sat Jul 15 2017

...Upper Monsoonal Circulation Still Impacting the Region...

The upper monsoonal disturbance that has been swirling showers and
thunderstorms across the area for the past 24 hours or so continues
to impact the region this afternoon.  The circulation is clear in
satellite and radar loops.  Disturbance will continue to impact the
region through this evening.  Most activity should end from west to
east by around midnight although some activity may linger along the
Kansas border area until after midnight.  Airmass remains very moist
with ample moisture through all depths of the troposphere.  This
will continue to make for very efficient moisture to rainfall
conversion processes. Thus, along with the lightning threat, the
risks of heavy rain and flash flooding will continuing, particularly
on area burn scars.  A few storms may also produce locally gusty
winds to around 50 mph and some small hail.  Based on high res model
runs, it looks like the greatest concentration of storms this
evening may end up over the plains east of the I-25 corridor,
nearest the monsoon circulation center.  Some drier air may actually
begin working into the I-25 corridor region by this evening.

On Sunday, some drier air will start filtering into southern
Colorado on the back side of the old monsoonal disturbance.  This
should bring a much less active day to a lot of the plains. However,
the far eastern plains may be close enough to the old disturbance to
still see a fair number of storms.  Also, the mountains should still
see a fair amount of activity in the afternoon once the lifting
effect from terrain and strong heating kicks in.  So, while the I-25
corridor and most of the plains looks considerably drier, the far
eastern plains and mountains could still be fairly active. The
thunderstorm risks will continue to be the same as today but on a
smaller, more localized scale.  Although the scale will be smaller,
the burn scar areas will still have to be monitored.  If any one of
the scars happens to get hit by a storm, flash flooding will be a
concern given the monsoon moisture that will still exist over the
mountain areas.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM MDT Sat Jul 15 2017

The monsoon plume, for the most part, will remain over the region
during this long term forecast period, as guidance shows high RH
values remaining over the area along with a ribbon of max precip
water values. Showers and thunderstorms will be scattered to likely
over the mountains. However we will likely see somewhat drier
conditions over the lower elevations (as compared to the last few
days) along with warmer conditions. Temperatures over the lower
elevations will warm up with mid to upper 90s returning to the
plains, 70s and 80s mtns/valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 250 PM MDT Sat Jul 15 2017

Old monsoonal disturbance will continue drifting slowly east across
the plains portion of the flight area through this evening. It will
drift only very slowly eastward. This will continue showers and
storms across the far eastern plains through the evening with
activity becoming more isolated from the I-25 corridor westward.
Primary risks will include lightning and heavy rain. Additionally,
local flash flooding, gusty winds to around 50 mph and small hail
will be possible. Areas of MVFR, IFR and LIFR GIGS and VSBYS can be
expected through precipitation. These conditions will be fairly
scattered from the I-25 corridor westward but more widespread east
of the corridor.  Most activity should diminish from west to east by
around midnight although some activity may linger along the Kansas
border past midnight.

The airmass will dry out considerably over the flight area on Sunday
as dry air on the back side of the monsoon disturbance filters into
the region.  However, convection will not shut down completely.
Favored areas will include the mountains and also the far eastern
plains adjacent to Kansas.  These areas will still have a good
amount of monsoon moisture to work with.  For the areas in between,
including the I-25 corridor and most of the plains, there will be
less moisture to work with and, therefore, less activity.

All 3 terminal sites, KCOS, KPUB and KALS, will be subject to
thunderstorms and the general conditions described above.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...HODANISH
AVIATION...LW
Hazardous weather outlook, Jul 15, 10:08 AM MST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1108 AM MDT Sat Jul 15 2017

COZ058>089-093>099-161715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1108 AM MDT Sat Jul 15 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop across south central and
southeast Colorado this afternoon. The main storm risks today
will be lightning and heavy rain. The heavy rain will result
in a continued risk of flash flooding, particularly over the
burn scar areas, as storms will again be very slow moving. A few
of the stronger storms today may also produce wind gusts to 60
mph and hail up to the size of nickels. Thunderstorms will slowly
dissipate this evening, with most activity ending by or a little
past midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The mountains and high valleys will see daily chances of afternoon
and evening thunderstorms into the end of next week. Drier conditions
are expected over the eastern plains Sunday through Wednesday although
isolated storms will continue. An uptick in storm activity can be
expected across the eastern plains later in the week as monsoon
moisture begins to work back into the region.

Lightning and locally heavy rain will be the main storm risks through
the week. This will include the risk of flash flooding generally
over and near recent burn scars. Gusty outflow winds of up to 50
mph and small hail will also be possible with some of the stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across all of south central and
southeast Colorado.

50/50

In the hours before

Special weather statement, Jul 15, 3:43 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
443 PM MDT SAT JUL 15 2017

COZ095>098-152330-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
443 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...CENTRAL
KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 530 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorms
near Sweetwater Reservoir, or 24 miles northwest of Lamar, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Very heavy rain will also occur with these storms. Minor flooding
will be possible.

Locations impacted include...
Eads, Neeoshe Reservoir, Neegronda Reservoir, Sweetwater Reservoir
and Queens Reservoir.

LAT...LON 3813 10294 3861 10304 3857 10263 3821 10249
TIME...MOT...LOC 2242Z 222DEG 8KT 3837 10287

Hodanish
Special weather statement, Jul 15, 3:47 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
447 PM MDT SAT JUL 15 2017

COZ093-094-097-152330-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
447 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...NORTHEASTERN LAS
ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorms 8
miles southwest of Timpas, or 24 miles southwest of La Junta, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Very heavy rain will occur with these thunderstorms. Minor flooding
will be possible.

These storms will eventually move into the highway 50 corridor
between Rocky Ford and Las Animas after 5:45 pm.

LAT...LON 3744 10345 3772 10400 3800 10382 3796 10307
TIME...MOT...LOC 2244Z 222DEG 8KT 3772 10386

Hodanish
Special weather statement, Jul 15, 3:49 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT SAT JUL 15 2017

COZ071-074-075-152330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
449 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA COUNTY
UNTIL 530 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Acacio, or 28 miles southeast of Alamosa, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Luis, Mesita, San Acacio, San Pablo, Sanchez Reservoir, Chama and
Garcia.

LAT...LON 3700 10561 3719 10573 3727 10543 3700 10518
TIME...MOT...LOC 2249Z 340DEG 10KT 3718 10551

Hodanish
Special weather statement, Jul 15, 4:46 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
546 PM MDT SAT JUL 15 2017

COZ069-070-072-073-160015-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
546 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WESTERN
HUERFANO AND SOUTHEASTERN SAGUACHE COUNTIES UNTIL 615 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Luis Lake, or 21 miles northeast of Alamosa, moving south at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Luis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3785 10589 3792 10565 3766 10547 3753 10576
TIME...MOT...LOC 2346Z 347DEG 11KT 3775 10570

KT
Special weather statement, Jul 15, 4:47 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
547 PM MDT SAT JUL 15 2017

COZ098-160030-
Lamar Vicinity/Prowers County CO-
547 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS COUNTY UNTIL
630 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Torrential rain will also occur with this storm.

Locations impacted include...
Lamar.

LAT...LON 3786 10244 3798 10273 3813 10271 3804 10238
TIME...MOT...LOC 2347Z 206DEG 12KT 3805 10266

Hodanish
Special weather statement, Jul 15, 5:08 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
608 PM MDT SAT JUL 15 2017

COZ060>063-076-160045-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
608 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 645 PM MDT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 46 miles east of Gunnison, moving southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nathrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3873 10594 3870 10597 3869 10590 3866 10586
      3850 10612 3864 10627 3880 10602
TIME...MOT...LOC 0008Z 040DEG 9KT 3866 10608

KT

The radar

The Pueblo radar (KPUX), 119 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Kiowa

When
July 15, 5:15 PM MST to 6:30 PM MST
Where
Kiowa County, 2.44 mi NW of Eads to 3.92 mi WSW of Eads
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.505, -102.811

Th underpass at US Highway 287 and State Highway 96 was flooded with over 2 feet of water. County Road 40 was also flooded.

Flash Flood, Chaffee

When
July 15, 7:10 PM MST to 8:30 PM MST
Where
Chaffee County, 2.97 mi SSE of Buena Vista to 3.61 mi SSE of Buena Vista
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.800, -106.110

A flash flood and mud flow on US Highway 285 near Johnson Village made the road impassible for a time.

Flash Flood, Fremont

When
July 15, 8:02 PM MST to 10:00 PM MST
Where
Fremont County, 7.17 mi SW of Coaldale to 5.63 mi NW of Coaldale
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.307, -105.855

A flash flood caused significant rises in Hayden, Wolf, Cottonwood, Butter, and Little Cottonwood Creeks. A campground resort on County Road 6 was evacuated. Some outbuildings took on water, but no residences were flooded. County Roads in and around the burn scar sustained some damage. There were no injuries.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704960, 704961, 704964.